Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 75, NWS Newport/Morehead City, NC

October 1, 2024Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 1, 2024, 3:24 AM EDT for Dare County, North Carolina. It took effect at Oct 1, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 1, 2024, 3:24 AM EDT (07:24 UTC)
In effect from
Oct 1, 2024, 8:00 AM EDT
Expired
Oct 1, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2024-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2024-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

683 
WHUS42 KMHX 010724
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
324 AM EDT Tue Oct 1 2024

NCZ203-205-011930-
/O.NEW.KMHX.BH.S.0075.241001T1200Z-241002T0000Z/
Northern Outer Banks-Hatteras Island-
324 AM EDT Tue Oct 1 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1:30 PM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
1 follow-up statement
622 
WHUS42 KMHX 012027
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
427 PM EDT Tue Oct 1 2024

NCZ205-021000-
/O.NEW.KMHX.CF.Y.0024.241002T1000Z-241002T1400Z/
/O.CON.KMHX.BH.S.0075.000000T0000Z-241002T0000Z/
Hatteras Island-
427 PM EDT Tue Oct 1 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 AM TO 10 AM EDT
WEDNESDAY...

* WHAT...For the Beach Hazards Statement, dangerous rip currents.
  For the Coastal Flood Advisory, up to one foot of inundation
  above ground level possible in low-lying areas near shorelines 
  and tidal waterways.

* WHERE...Hatteras Island.

* WHEN...For the Beach Hazards Statement, until 8 PM EDT this 
  evening. For the Coastal Flood Advisory, from 6 AM to 10 AM 
  EDT Wednesday.

* IMPACTS...Up to 1 foot of inundation above ground level is
  possible in low-lying areas near shorelines and tidal waterways
  resulting in a low threat of property damage. Some roads and low
  lying property including parking lots, parks, lawns, and homes
  adjacent to the waterfront will experience shallow flooding. Rip
  currents can sweep even the best swimmers away from shore into 
  deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that onshore winds and tides 
will combine to generate flooding of low areas along the shore. 

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ203-020000-
/O.CON.KMHX.BH.S.0075.000000T0000Z-241002T0000Z/
Northern Outer Banks-
427 PM EDT Tue Oct 1 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Northern Outer Banks beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1:30 PM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

Martin

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 30, 9:59 PM EDT, 5 hours 25 minutes earlier.

Area forecast discussion, Sep 30, 9:59 PM EDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
959 PM EDT Mon Sep 30 2024

.SYNOPSIS...
A weak boundary will stall over the area through tonight, moving
back south as a cold front late Tuesday. High pressure builds in
to close out the rest of the week. Another front will move
through the area this weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 930 PM Monday...

 - Heavy rain, flooding, and a few strong to severe
   thunderstorms possible through this evening

An E-W frontal boundary continues to bisect the area with
numerous showers and thunderstorms continuing to impact portion
of the FA, most concentrated across NW sections. Storms this
afternoon and evening have been very slow moving leading to
locally heavy rainfall across portions of the area with MRMS
estimating some areas receving up to 2-4 inches, and even up to
5 inches in the Oak City area before the heavier precip lifted
to the north. In addition, the region is in a high shear low
CAPE and while instability has been limited due to weak mid
level lapse rates some storms have shown rotation, but mostly in
the vicinity of the stalled frontal boundary or intersecting
outflow boundaries.

The precip has begun to show more progressive movement over the
past hour or so as a mid-level shortwave rotates through an
upper level low centered over the Mid-Atlantic states and a weak
sfc low moves into the area. Showers and a few thunderstorm are
expected to push across eastern sections of the forecast area
through the overnight with coverage decreasing across western
sections, though cannot rule out isolated showers here overnight
as well. The threat for severe storms is diminishing late this
evening as we loss of instability but cannot rule out an
isolated weak tornado with the boundary continuing to bisect the
area. The flash flooding threat is also diminishing as storm
movement is becoming more progressive.

Previous discussion...
An area of low pressure over south-central NC will progress ENE
across the northern counties of ENC through this afternoon,
then shift offshore by this evening. This low will travel along
a stationary front that is draped west to east across ENC.
Modest low- mid level WAA and increased low-level convergence
continue to support scattered convection along the stalled front
at this time. Mid-level lapse rates remain poor, but continued
heating of a moist boundary layer should support MLCAPE of
500-1000j/kg through early this evening. Meanwhile, east of an
upper low over the TN Vally, there is an area of enhanced low-
mid level flow over the Carolinas. This is supporting deep layer
shear of 45-55kt. Of note, the 12z MHX sounding shows effective
shear over 50kt. At face value, the shear/instability combo is
supportive of a risk of severe thunderstorms. One of the
limiting factors today, however, is a notable warm layer just
below 500mb, as evidenced on recent ACARS soundings from RAH.
This appears to be preventing deeper convection from
materializing at the moment, and is likely why there has been
very little lightning thus far, despite some decent mid-level
rotation noted at times.

South of the stationary boundary, forecast soundings suggest
the warm layer aloft could be overcome where sufficient
heating/moistening occurs. Low-level helicity in the 0-2km layer
is forecast to hover around 100 m2/s2, which is on the margins
for tornado potential. However, an area of high 3CAPE
(150-200j/kg) overlapped with the surface boundary may provide
just enough low- level stretching for a conditional tornado
risk. SPC's recent DY1 upgrade nicely highlights the risk area.
There will also continue to be a risk of gusty winds with the
strongest cores, as well as a heavy rain/flood risk (thanks to
high PWATs for this time of year).

Later this evening and into tonight, convection should begin to
wane with the loss of daytime heating. However, with the
boundary in the area, some shower activity may linger. Through
the night, low level clouds will tend to linger, and may lower
on the north side of the front, with some potential for fog.

&&

.SHORT TERM /TUESDAY/...
As of 1245 PM Monday...

 - Shower risk continues

Low pressure will continue to pull away from the OBX on
Tuesday, allowing a cold front to get dragged south through all
of ENC by Tuesday night. Along the front, there will continue to
be risk of scattered showers and isolated thunderstorms. The
risk will decrease from north to south in the wake of the front.
Despite decent shear, instability is forecast to be lower
tomorrow, and this should keep the risk of strong thunderstorms
on the low side. Temperatures will trend cooler tomorrow
compared to today, thanks to the front moving through and the
potential for widespread clouds and scattered showers.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 0400 Monday...Unsettled pattern to start the longterm with
a dry midweek front leading to slightly cooler temps and drier
pattern ahead of the next front which will impact the area this
weekend. Keeping close eyes on the potential for another
tropical system to develop in the Gulf of Mexico the latter half
of this week.

Mid to late-week...A northern stream wave will push a dry cold
front across the area on Wednesday as upper ridging builds
overhead from the S and SFC high pressure spills over the FA
from the N behind the departing cold front, supporting a dry
forecast with seasonal temps through Friday.

Weekend...The weekend will start with an upper trough digging
across the northeastern US and a cold front sliding across ENC
sometime on Saturday. This will be our next chance of shower
activity with chances greatest along the coast.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /through Tuesday/...
As of 930 PM Monday...
A weak area of low pressure will move through ENC overnight and
move offshore Tuesday. Showers and thunderstorms will continue
to impact many of the terminals overnight, mainly western rtes
this evening, then pushing across eastern rtes after midnight.
Periods of sub VFR will continue in showers and storms overnight
but also expect to see IFR/LIFR stratus and fog to develop
overnight behind a stalled frontal boundary draped west to east
across the area. CIGs will likely be slow to rise on Tuesday
with the front lingering in the area and slowed heating/mixing
and NW section may not get above MVFR Tuesday afternoon.

LONG TERM /Tuesday night through Saturday/...
As of 0400 Monday...Convection on a slowly Sward sinking
boundary Tuesday will present multiple opportunities for sub-
VFR conditions. VFR flight cats expected to prevail from
midweek on in drier air behind Wed's dry FROPA. Rain chances not
returning to the forecast until the weekend.

&&

.MARINE...
SHORT TERM /through tonight/...
As of 215 PM Mon...Latest obs show variable winds 5-15 kt
ranging from NE across the northern waters to WSW across the
southern waters. A weak stationary front will linger across the
waters today, keeping winds 5-15 kt and directions variable.
Seas 2-3 ft today, building to 2-4 ft, possibly up to 5 ft
across the outer northern waters early Tue morning with
persistent NE-E flow.

LONG TERM /Tuesday through Friday/...
As of 0400 Monday...A stalled boundary slowly sinks Sward
through the day Tuesday with a wave of low pressure developing
along the boundary late, leading to increased N-Nerly swell
which is expected to generate SCA criteria seas. Winds generally
10-15kt, NEerly N of the boundary, SWerly to the S seas 2-4ft
early building to 2-5 through the day Tuesday. Showers and
tstorms possible along this boundary. Winds become more NEerly
10-20kt Wed persisting through Thursday. Seas will respond by
building to 6 ft across the northern and central waters by early
Wednesday and peaking around 7 ft by Wednesday afternoon. SCA
seas will likely continue through at least Thursday evening.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...RM/SK
SHORT TERM...RM
LONG TERM...CEB
AVIATION...RM/SK/CEB
MARINE...CQD/CEB
Hazardous weather outlook, Sep 30, 10:48 PM EDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1048 PM EDT Mon Sep 30 2024

NCZ029-044>047-079>081-090>092-094-193>195-198-199-020300-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
1048 PM EDT Mon Sep 30 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Scattered to showers and thunderstorms tonight will be capable of
very heavy rainfall, a few strong to severe thunderstorms capable of
40 to 60 mph wind gusts, and a few brief tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-203>205-020300-
East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island-
1048 PM EDT Mon Sep 30 2024

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT TUESDAY THROUGH
TUESDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Scattered to showers and thunderstorms tonight will be capable of
very heavy rainfall, a few strong to severe thunderstorms capable of
40 to 60 mph wind gusts, and possibly a brief tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 30, 10:13 PM EDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1013 PM EDT Mon Sep 30 2024

NCZ080-094-193-194-010300-
Beaufort NC-Northern Craven NC-Pamlico NC-Southern Craven NC-
1013 PM EDT Mon Sep 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CRAVEN...
SOUTHEASTERN BEAUFORT AND CENTRAL PAMLICO COUNTIES THROUGH 1100 PM
EDT...

At 1011 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cayton, or 10 miles north of New Bern, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Bern, Askins, Cayton, Florence, Olympia, Edward, Grantsboro,
Royal, Bonnerton, South Creek, Maribel, Ernul, Aurora Ferry Terminal,
Bayboro, Alliance, Aurora, Bridgeton, Stonewall, Vandemere, and
Mesic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3511 7706 3529 7710 3543 7663 3512 7655
TIME...MOT...LOC 0211Z 259DEG 19KT 3522 7700

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26
Local storm report, Oct 1, 1:19 AM EDT, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
119 AM EDT Tue Oct 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Flash Flood      2 N Everetts            35.87N 77.17W
09/30/2024                   Martin             NC   911 Call Center

            Portions of Campbell Hill Road and Spring
            Green Road flooded and closed.

&&

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 8:10 PM EDTSpecial Weather StatementMHXBeaufort35 min
Sep 30, 8:25 PM EDTAreal Flood AdvisoryMHXBeaufort, Craven, Lenoir, Pitt3 hr
Sep 30, 8:26 PM EDTSpecial Marine WarningMHX64 min
Sep 30, 10:12 PM EDTSpecial Marine WarningMHX63 min
Sep 30, 10:13 PM EDTSpecial Weather StatementMHXPamlico47 min
Sep 30, 10:13 PM EDTTornado WarningMHXBeaufort, Hyde32 min
Sep 30, 11:35 PM EDTSpecial Marine WarningMHX25 min
Sep 30, 11:57 PM EDTSpecial Marine WarningMHX33 min
Oct 1, 1:53 AM EDTSpecial Marine WarningMHX52 min
Oct 1, 3:40 AM EDTSmall Craft AdvisoryMHX11 days
Oct 1, 4:27 PM EDTCoastal Flood AdvisoryMHXDare18 hr

Nearby

Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.